Thursday, September 20, 2007

Speaking truthfully

I was just reading in the South China Morning Post here in Hong Kong that many of the world's language are in danger of extinction. Of the 7000 languages, many whom don't have a written form or dictionary and where one in Northern Australia only has one speaker left, about half will disappear soon for various reasons, including the death of the only speakers, the lack of recordings or documentation and the domination of other languages.

I found it ironic that the languages that are retained are spoken badly. Here in Hong Kong, many of the youth cannot speak Cantonese fluently. Rather they don't use Cantonese predominantly, inserting (very bad) English into their daily lives. Even my mother, who was raised in a predominantly Cantonese-speaking background, has trouble writing some Chinese characters. Isn't any wonder that with this amount disrespect for even your own language that languages over the world are dying out.

Even the proper use of English is a dying trend. With the increase use of text messaging on mobile phones and online chatting, there has been a tendency to use abbreviations of common words, such as "tomorrow" (tmr) and "your" (ur). I don't mind using this when you're text messaging or online chatting, when time is of the essence, but when you're are using this kind of language in wall postings or emails, I think I draw the line. When most of us are proficient enough to touch type, I don't think you're wasting much seconds if you can type out the whole word.

So why am I complaining? It doesn't matter what language you use as long as your are communicating your message but I would think people like Shakespeare would be turning in their grave if they knew what we were doing with the language they brilliant used. At times I struggle to understand some acronyms people make up and the bad English some of my peers use. I also struggle to interpret some abbreviations.

I'm not asking people to use the word "floccinaucinihilipilification" or "pseudopseudohypoparathyroidism" but don't use "lol" in spoken conversation (it has happened before).


During psychiatry I have been relieved to learn one of the long-term side effects of antidepressants is weight gain. At least this fact can account for the enormous hump I see when I look down.

No comments: